Alert archive / Vermont / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 80, NWS Burlington, VT

August 7, 2006Essex County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 7, 2006, 6:26 PM EDT for Essex County, Vermont. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2006, 6:26 PM EDT (22:26 UTC)
Expired
Aug 7, 2006, 7:30 PM EDT
In force
64 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, VT

The radar

The Burlington radar (KCXX), 116 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:34 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:20 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 7, 5:20 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
520 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
MAIN CHALLENGE FOR THE NEXT FEW DAYS IS OCCURRING RIGHT NOW WITH
SCTD SEVERE THUNDERSTORMS THAT WILL LAST INTO THE EVENING
HOURS...MAINLY NRN PTN OF CWA. EXPECT RATHER LMTD COVERAGE SINCE
MSTR DEPTH IS LMTD...LW LVL DIRECTIONAL CNVGC WILL BE SHORT-LIVED
AND UPR TROF IS STILL LAGGING WELL BEHIND IN ONTARIO. BY
MIDNIGHT...ALL WINDS WILL BECOME NNW AND SHOWERS WILL BE
DIMINISHING ALL AREAS.

COLD ADVECTION WILL DOMINATE THRU TUES. PARTIAL CLEARING MAY BE A
LTL SLOW TO OCCUR ON TUES MRNG AND A DIURNAL INCREASE OF CLOUDINESS
AND A FEW LIGHT SHOWERS ARE POSSIBLE OVER HIGHER TERRAIN DURING
EARLY AFTN.

TUES NGT WILL BE A CLEAR...CALM...RADIATIONAL NIGHT WITH CHILLY
TEMPERATURES AND SOME LOCAL PATCHY FOG.

WED SHOULD STILL BE PARTLY SUNNY WITH SOME GRADUAL WARMING ON
WEDNESDAY AND BEFORE REINFORCING COLD FRONT DROPS SOUTHWARD INTO
THE AREA BY EARLY THURSDAY WITH CHC OF SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXPECT SHOWERS TO CLEAR THURSDAY EVENING FOLLOWING A COLD FRONTAL
PASSAGE.  FRIDAY INTO SATURDAY THE AREA WILL BE UNDER INFLUENCE OF
COLD CYCLONIC UPR FLOW AROUND WELL DVLPD UPR LOW IN THE CANADIAN
MARITIMES.  FORTUNATELY...WITH SFC HIGH PRESSURE BUILDING IN WELL
ANTICIPATE SGNFT WRAP-AROUND MSTR WILL REMAIN MOSTLY IN MAINE.
EXPECT CHILLY TEMPS ONLY IN THE 60S ON FRIDAY...A BIT BELOW
GUIDANCE.

WITH SFC HIGH OVERHEAD...SUNDAY WILL BE SUNNY AND MILD.  THERE IS
SOME RISK THAT NEXT COLD FRONT FROM THE GREAT LAKES WILL BE CLOSE
ENOUGH FOR CHC SHOWERS AND THUNDERSTORMS BY MONDAY AFTN.

GUIDANCE CONSISTENT FROM RUN-TO-RUN AND BETWEEN GFS AND EUROPEAN
MODELS.

&&

.AVIATION...
CONVECTIVE THREAT INTO EARLY TNGT...SEEMS TO BE INITIALLY WELL
FOCUSED CLOSE TO THE CANADIAN BRDR...BUT WILL SLIDE ESEWRD ACROSS
ALL OF NRN VT.  AFTER THE LOCALLY SEVERE THUNDERSTORMS...GOOD
GRADIENT OF COLD ADVECTION DVLPS BY EARLY TNGT AND ONLY SCT TO BKN
STRATOCU EXPECTED UNTIL AFTER MIDNIGHT...THEN MORE WIDESPREAD BKN
TO OVC STRATOCU POSSIBLE LATE TNGT AND INTO EARLY TUES AM AS UPR
TROF FINALLY MOVES THRU THE AREA AND OROGRAPHIC LIFT PERSISTS ON
NLY FLOW.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...REB
LONG TERM...REB
AVIATION...REB
Hazardous weather outlook, Aug 7, 5:19 AM EDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT MON AUG 7 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-080930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS IN EXCESS
OF 50 MPH...BUT LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 7, 3:19 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
319 PM EDT MON AUG 7 2006

VTZ001-005-006-017-072015-
GRAND ISLE-LAMOILLE-EASTERN CHITTENDEN-WESTERN CHITTENDEN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH
BURLINGTON AND WINOOSKI
319 PM EDT MON AUG 7 2006

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COLCHESTER POINT...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR COLCHESTER...ESSEX CENTER BY 330 PM...
NEAR JERICHO BY 340 PM...NEAR UNDERHILL STATE PARK BY 400 PM AND NEAR
JOHNSON BY 410 PM.

HEAVY DOWNPOURS AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. IF OUTSIDE...SEEK SHELTER UNTIL THE STORMS HAVE PASSED.

LAHIFF
Special weather statement, Aug 7, 3:32 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
332 PM EDT MON AUG 7 2006

NYZ028-031-VTZ001-002-016-072030-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CLINTON-WESTERN
CLINTON-
INCLUDING...ST. ALBANS AND SWANTON
332 PM EDT MON AUG 7 2006

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF SCIOTA...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR CHAZY BY 350 PM...NEAR ISLE LA MOTTE...
ROUSES POINT BY 400 PM...NEAR SOUTH ALBURGH...ALBURGH BY 410 PM...
NEAR HIGHGATE SPRINGS...SWANTON BY 420 PM AND NEAR HIGHGATE FALLS BY
430 PM.

SMALL HAIL...BRIEF HEAVY RAINFALL...AND WIND GUSTS OF 35 MPH OR
HIGHER MAY ACCOMPANY THE THUNDERSTORMS THROUGH 430 PM ACROSS
CLINTON COUNTY NEW YORK...AND GRAND ISLE...AND FRANKLIN COUNTY
VERMONT.

BANACOS
Special weather statement, Aug 7, 4:37 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
437 PM EDT MON AUG 7 2006

NYZ026-029-087-072130-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-
INCLUDING...CANTON AND POTSDAM
437 PM EDT MON AUG 7 2006

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LISBON...MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR MORLEY...CANTON BY 450 PM...NEAR WEST
POTSDAM...6 MILES SOUTH OF MADRID BY 500 PM...NEAR POTSDAM...6 MILES
SOUTH OF NORWOOD BY 510 PM...7 MILES NORTH OF COLTON BY 520 PM...6
MILES WEST OF HOPKINTON AND 7 MILES SOUTH OF STOCKHOLM CENTER BY 530
PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Special weather statement, Aug 7, 4:47 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT MON AUG 7 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-080300-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
447 PM EDT MON AUG 7 2006

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR VERMONT AND
NORTHERN NEW YORK UNTIL 11 PM EDT...

AS OF 445 PM...SEVERE THUNDERSTORMS HAVE ALREADY AFFECTED PORTIONS
OF THE NORTHERN CHAMPLAIN VALLEY WITH LARGE HAIL AND DAMAGING
WINDS. A SURFACE COLD FRONT IN COMBINATION WITH A DISTURBANCE IN
THE JET STREAM WINDS ALOFT AND A WARM AND UNSTABLE AIRMASS WILL
CONTINUE THE THREAT OF DEVELOPING STRONG TO SEVERE THUNDERSTORMS
THROUGH 11 PM.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
ISOLATED LARGE HAIL WITH THE STRONGER STORMS...WITH DANGEROUS
CLOUD TO GROUND LIGHTNING AS WELL. AT FIRST SIGNS OF THUNDERSTORMS...
SEEK SAFE SHELTER IMMEDIATELY UNTIL THE STORMS HAVE PASSED.

PLEASE REPORT HAIL OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL-FREE...1-877-633-6772...WHEN YOU CAN DO SO
SAFELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

SLW
Local storm report, Aug 7, 4:53 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
453 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 S CHAZY               44.87N 73.43W
08/07/2006                   CLINTON            NY   POST OFFICE

            TREES DOWN SOUTH OF TOWN CENTER

0350 PM     TSTM WND DMG     2 W CHAZY               44.88N 73.47W
08/07/2006                   CLINTON            NY   COUNTY OFFICIAL

            TREES AND POWERLINES DOWN ON MINOR FARM ROAD WEST OF
            INTERSTATE 87.

0350 PM     HAIL             CHAZY                   44.88N 73.43W
08/07/2006  E0.88 INCH       CLINTON            NY   POST OFFICE

            NICKEL SIZE HAIL REPORTED

0400 PM     TSTM WND DMG     ISLE LA MOTTE           44.87N 73.33W
08/07/2006                   GRAND ISLE         VT   LAW ENFORCEMENT

            TREES DOWN

&&

SLW
Special weather statement, Aug 7, 5:27 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
527 PM EDT MON AUG 7 2006

NYZ027-028-030-031-VTZ001-002-072230-
GRAND ISLE-WESTERN FRANKLIN-NORTHERN FRANKLIN-EASTERN CLINTON-WESTERN
CLINTON-SOUTHERN FRANKLIN-
INCLUDING...ALBURGH...ALBURGH CENTER...ALBURGH DUNES STATE PARK...
ALBURGH SPRINGS...ALTONA...BRAINARDSVILLE...BURKE...CANNON CORNERS...
CHAMPLAIN...CHATEAUGAY...CHAZY...CHAZY LANDING...CHURUBUSCO...
EARLVILLE...EAST ALBURGH...ELLENBURG...ELLENBURG CENTER...ELLENBURG
DEPOT...EXIT 41 I87...EXIT 42 I87...EXIT 43 I87...HARRIGAN...IRONA...
ISLE LA MOTTE...MOOERS...MOOERS FORKS...NORTH BURKE...NORTH HERO
STATE PARK...ROUSES POINT...SCIOTA...SOUTH ALBURGH AND WEST SWANTON
527 PM EDT MON AUG 7 2006

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF BRAINARDSVILLE...MOVING EAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR CHURUBUSCO BY 540 PM...NEAR ELLENBURG
DEPOT BY 550 PM...NEAR SCIOTA BY 610 PM...NEAR ROUSES POINT...CHAZY
BY 620 PM AND NEAR ALBURGH BY 630 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:53 PM EDTSevere Thunderstorm WarningBTVGrand Isle33 min
Aug 7, 4:05 PM EDTSevere Thunderstorm WarningBTVFranklin55 min
Aug 7, 4:17 PM EDTTornado WarningBTVFranklin28 min
Aug 7, 4:43 PM EDTTornado WarningBTVFranklin32 min
Aug 7, 5:05 PM EDTSevere Thunderstorm WarningBTVLamoille, Orleans55 min
Aug 7, 5:59 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orleans61 min
Aug 7, 3:43 PM EDTSevere Thunderstorm WarningBTVClinton28 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.